A link between the cholesterol-lowering drug Lipitor and rhabdomyolysis has recently been identified in medical studies. This potentially life-threatening condition is characterized by the breakdown of muscle fibers that leads to the release of myoglobin into the bloodstream. Signs and symptoms of Lipitor-induced rhabdomyolysis may include abnormal urine color, general weakness, muscle stiffness or aching (myalgia), muscle tenderness, and weakness of the affected muscles.
What’s the Problem?
Lipitor is designed to lower blood cholesterol by reducing the amount of cholesterol the liver produces. In doing so, the drug treats and prevents atherosclerosis, which can lead to chest pain, heart attacks and strokes. Unfortunately, despite working considerably well in this capacity, Lipitor and other statin medications have recently been linked to an increased risk of rhabdomyolysis.
Rhabdomyolysis is a serious, potentially life-threatening condition that can damage the kidneys and lead to full-blown kidney failure. The disease is characterized by a breakdown of muscle fibers which release their contents into the bloodstream. Signs and symptoms of Lipitor rhabdomyolysis may be hard to pinpoint because the disease manifests differently from patient to patient. Additionally, symptoms may be limited to one area of the body, or they may affect the entire body. The following are common symptoms of rhabdomyolysis:
- painful, swollen, bruised, or tender areas of the body
- muscle weakness or trouble moving arms or legs
- general feeling of illness
- muscle weakness
- trouble moving the arms or legs
- lack of consciousness
- dark colored urine
Although the precise mechanisms by which Lipitor causes rhabdomyolysis are still not clearly understood by the medical community, the drug has been found to play havoc in vital systems like ubiquinone (Co-Q10) production. Additionally, Lipitor bioaccumulates in muscle cells and is selectively transported into muscles. This is facilitated by the carboxolate shuttle, better known as the Lactate Shuttle. This has been suspected as the common mechanism by which Lipitor increases the risk of rhabdomyolysis.
Click here to view a study on FDA adverse event reports of statin-associated rhabdomyolysis.